Format

Send to

Choose Destination
Thyroid. 2006 Apr;16(4):369-74.

Impact of short-term hypothyroidism on systemic anticoagulation in patients with thyroid cancer and coumarin therapy.

Author information

1
Department of Nuclear Medicine, University of Bonn, Bonn, Germany. jan.bucerius@ukb.uni-bonn.de

Abstract

Unlike hyperthyroidism, few data exist regarding the impact of hypothyroidism on systemic anticoagulation with coumarin derivates. Therefore, we evaluated a potential impact of short-term hypothyroid conditions on systemic anticoagulation with coumarin derivates in patients after complete thyroidectomy for treatment of thyroid cancer. Fifteen patients with differentiated thyroid cancers and continued international normalized ratio (INR)-adjusted therapy with coumarin derivates were included in this retrospective analysis. A total of 88 laboratory tests was analyzed. INR values were compared between thyroid-stimulating hormone (TSH) values greater than 10 and 10 mU/L or less. An INR value of less than 2.0 was defined as being out of the therapeutic range. Analysis of significant differences between categorized TSH and INR values were performed by using X(2) analysis, correlation of continuous TSH and INR values by using the Pearson's analysis. When TSH was greater than 10 mU/L (n = 50) the INR value was less than 2.0 in 76.0% (n = 38) cases. In contrast, the INR value was less than 2.0 in only 21.1% (n = 8; p < 0.0001) of patients with TSH of 10 mU/L or less (n = 38). Correlation between continuous TSH and INR values was r = -0.589 (p < 0.0001). Based on the results of the present study, it seems to be necessary to monitor the anticoagulation parameters more often in patients with hypothyroidism and either to correct the hypothyroid state, or in cases of desired hypothyroid conditions, to adjust the therapy with coumarin derivates in order to ensure a sufficient anticoagulation.

PMID:
16646683
DOI:
10.1089/thy.2006.16.369
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center